Kansas, 2011

Damaging Winds in Kansas, August 8, 2011

August 8, 2011 · NWS ICT · 3 events in 3 counties and zones

A weak frontal boundary associated with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over southeast Kansas during the evening hours on the 8th. Winds of 60 to 70 mph were reported across portions of Wilson, Neosho and Labette counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak frontal boundary associated with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over southeast Kansas during the evening hours on the 8th. Winds of 60 to 70 mph were reported across portions of Wilson, Neosho and Labette counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 5:30 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 8, 5:30 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT MON AUG 8 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COMPLEX WEATHER PATTERN WITH ONE BOUNDARY EVIDENT IN CUMULUS
FIELD NORTH OF KRSL/KSLN AND THE OTHER JUST SOUTH OF OK BORDER.
CURRENTLY HAVE ONGOING RAIN SHOWERS/THUNDERSTORMS AROUND KCNU AND
SUSPECT THOSE COULD FESTER FOR A FEW MORE HOURS. ALSO SUSPECT
CHANCES FOR STORMS ARE HIGH ENOUGH TO MENTION VCTS AT KRSL/KSLN...
FOR STORMS CURRENTLY OVER NORTHWEST KS WORKING THEIR WAY DOWN THE
SAGGING BOUNDARY THIS EVENING. MODELS SUGGEST THAT PRECIPITATION
SHOULD WEAKEN LATER THIS EVENING WITH PASSAGE OF SHORTWAVE...SO
HAVE NIXED ANY MENTION OF PRECIPITATION AT KHUT/KICT FOR NOW. WITH
FRONT SLOW TO MOVE SOUTH...MAY SEE LOW CLOUDS DEVELOP AT KCNU LATE
TONIGHT/EARLY TUE MORNING. NOT OVERLY OPTIMISTIC...WITH BETTER
CHANCES SOUTH...BUT WILL MAINTAIN SCATTERED MVFR DECK FOR NOW.
OTHERWISE WEAK NE FLOW SHOULD BE THE RULE AT ALL SITES TOMORROW.
-HOWERTON

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT MON AUG 8 2011/

DISCUSSION...

MAIN CONCERNS: THUNDERSTORM CHANCES AND TEMPERATURES OVER THE NEXT
FEW DAYS.

TONIGHT-THURSDAY...
CONVECTIVE OUTFLOW BOUNDARY HAS MADE IT INTO NORTHERN OK/SOUTHERN MO
THIS AFTERNOON. MAIN SYNOPTIC FRONT EXTENDED FROM NORTHERN KS INTO
IOWA. CONVECTIVE PROSPECTS LOOK HIGHER ON THE SOUTHERN BOUNDARY
GIVEN BETTER INSTABILITY AND LOW-LEVEL CONVERGENCE. WILL MAINTAIN
HIGHEST RAIN CHANCES IN FAR SOUTHEAST KS NEAR THE OKLAHOMA
BORDER...TAPERING QUICKLY TO SLIGHT CHANCE IN CENTRAL KS. SEVERE
CHANCES NOW APPEAR BEST JUST TO OUR SOUTH ALONG/SOUTH OF THE OUTFLOW
BOUNDARY IN OKLAHOMA. TUESDAY LOOKS PLEASANT WITH SUNSHINE AND
NORTHEAST WINDS BEHIND FRONT...AND NEAR NORMAL HIGHS. SHORTWAVE
ENERGY OVER THE PACIFIC NW LOOKS TO MOVE SOUTHEASTWARD ACROSS
NEBRASKA/KANSAS TUESDAY NIGHT-WEDNESDAY. UPSLOPE FLOW SHOULD INITATE
SEVERE STORMS TO OUR NORTHWEST OVER THE HIGH PLAINS TUESDAY
AFTERNOON/EVE. ISENTROPIC LIFT WILL DEVELOP TUESDAY NIGHT-WEDNESDAY
WITHIN THE MID-LEVEL BAROCLINIC ZONE AS THE SHORTWAVE ENERGY MOVES
INTO A HIGH PRECIPITABLE WATER AIRMASS. THEREFORE STORM ACTIVITY TO
OUR NW SHOULD EVOLVE INTO ONE OR MORE EAST-SOUTHEASTWARD MOVING
MCS'S THAT SHOULD AFFECT AT LEAST PORTIONS OF OUR FORECAST AREA.
HIGHEST RAIN CHANCES TUES NIGHT INTO WEDNESDAY WILL BE IN
CENTRAL/SOUTHEAST KS WHERE MID-LEVEL TEMPERATURES WILL BE SLIGHTLY
COOLER. CLOUDS/RAIN/EAST WINDS WILL LEAD TO BELOW NORMAL HIGHS
WEDNESDAY...FIRST TIME SINCE MID-LATE JUNE. AT LEAST SMALL CHANCES
FOR THUNDERSTORMS SHOULD CONTINUE WED NIGHT INTO THURSDAY GIVEN WEAK
DISTURBANCES IN THE NORTHWEST FLOW ALOFT AND WEAK ISENTROPIC LIFT.

FRIDAY-MONDAY:
A FAIRLY STRONG SHORTWAVE TROF WILL MOVE FROM THE NORTHERN PLAINS
EARLY FRIDAY INTO THE GREAT LAKES/OHIO VALLEY SATURDAY. THIS WILL
DRIVE ANOTHER COLD FRONT SOUTHWARD THROUGH OUR AREA LATE
FRIDAY/FRIDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS
ASSOCIATED WITH THIS FRONT AS IT MOVES INTO A MOIST/UNSTABLE
AIRMASS. AFTER NEAR TO SLIGHTLY ABOVE NORMAL HIGHS ON
FRIDAY...TEMPERATURES WILL COOL DOWN SOME TO SLIGHTLY BELOW NORMAL
READINGS OVER THE WEEKEND.

JMC

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LINGERING SHOWERS WILL CONTINUE TO TRACK EASTWARD ACROSS EASTERN
KANSAS THIS AFTERNOON. MAIN SURFACE FRONT IS STILL NORTH OF THE
REGION IN NEBRASKA...WITH OUTFLOW BOUNDARY FROM THIS MORNING
ACTIVITY PUSHING SOUTHWARD INTO OKLAHOMA. EXPECTING STORMS TO
DEVELOP ALONG BOTH FRONT LATER THIS AFTERNOON AND TONIGHT. BEST
CHANCE FOR STORMS WILL BE OVER SOUTHEAST KANSAS. SURFACE HIGH
PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO KANSAS ON TUESDAY
WITH VFR CONDITIONS EXPECTED.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  94  69  83 /  30  10  50  50
HUTCHINSON      68  92  68  82 /  20  10  60  60
NEWTON          67  92  67  80 /  30  10  60  70
ELDORADO        67  93  68  81 /  30  10  40  60
WINFIELD-KWLD   71  96  71  85 /  30  10  40  50
RUSSELL         65  90  66  81 /  20  10  70  60
GREAT BEND      66  91  67  81 /  20  10  70  60
SALINA          66  91  66  82 /  20  10  60  70
MCPHERSON       67  92  67  82 /  20  10  60  70
COFFEYVILLE     70  95  71  85 /  60  10  20  60
CHANUTE         69  91  68  82 /  40  10  20  70
IOLA            68  91  67  82 /  40  10  20  70
PARSONS-KPPF    70  93  70  83 /  50  10  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 3:41 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT MON AUG 8 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
441 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY FOR THOSE
COUNTIES NEAR THE OKLAHOMA BORDER. ISOLATED STRONG STORMS WILL BE
POSSIBLE WITH WIND GUSTS TO AROUND 50 MPH AND NICKEL SIZE HAIL
AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
AREA LATE TUESDAY NIGHT INTO WEDNESDAY. SOME OF THE STORMS MAY BE
SEVERE IN CENTRAL KANSAS...WITH DAMAGING WIND GUSTS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL. ELSEWHERE A FEW STRONG STORMS
WILL BE POSSIBLE WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL.

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY NIGHT INTO
THIS WEEKEND. STRONG STORMS WILL BE POSSIBLE...SOME WITH LOCALLY
HEAVY RAINFALL.

HEAT INDICES OF 100 TO 104 ARE POSSIBLE FRIDAY AFTERNOON FOR THOSE
COUNTIES CLOSE TO THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Aug 8, 5:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON AUG 8 2011

KSZ070-094-095-090015-
ELK-GREENWOOD-WILSON-
647 PM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK...GREENWOOD AND WILSON COUNTIES...

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
2 STRONG THUNDERSTORMS. ONE WAS NEAR FALL RIVER...OR 18 MILES
SOUTHEAST OF EUREKA...AND THE SECDOND JUST NORTH OF FREDONIA. BOTH
THUNDERSTORMS WERE MOVING EAST AT 25 MPH.

DIME SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH BOTH
THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES

The radar

The Tulsa radar (KINX), 150 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
August 8, 6:23 PM CST
Where
Wilson County, 1.64 mi E of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -95.640

Winds were estimated around 60 mph.

Thunderstorm Wind, Neosho

When
August 8, 6:50 PM CST
Where
Neosho County, 4.18 mi S of Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -95.360

Winds were estimated around 60 mph.

Thunderstorm Wind, Labette

When
August 8, 6:55 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Winds were estimated around 60 to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340245, 340246, 340247.